Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Flagstaff, AZ

July 16, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 2:17 AM MST for Yavapai County, Arizona. It was in force for 88 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 2:17 AM MST (09:17 UTC)
Expired
Jul 16, 2018, 3:45 AM MST
In force
88 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 99 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:30 AM MSTFLASH FLOOD1 W Black Canyon City, AZAGUA FRIA RIVER GAUGE AT OLD BLACK CANYON HIGHWAY SHOWED A RAPID RISE OF 2.2 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 9.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WGUS55 KFGZ 160917
FFWFGZ
AZC025-161045-
/O.NEW.KFGZ.FF.W.0022.180716T0917Z-180716T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
217 AM MST MON JUL 16 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 345 AM MST

* At 214 AM MST, stream gauges reports indicate a flash flood wave 
  moving down the Agua Fria River in extreme southern Yavapai 
  County. A significant rise along the Agua Fria River through Black 
  Canyon City is expected by 3 AM MST.

* Some locations that will experience flooding include...
  Rock Springs and Black Canyon City. Flooding of low water 
  crossings is likely. 

This includes the following streams and drainages...Agua Fria 
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3404 11219 3423 11209 3421 11207 3411 11209
      3404 11212 3405 11216 3404 11216

$$
JJ
1 follow-up statement
213 
WGUS75 KFGZ 161046
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
346 AM MST MON JUL 16 2018

AZC025-161053-
/O.EXP.KFGZ.FF.W.0022.000000T0000Z-180716T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
346 AM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 345 AM
MST...

The flash flood wave down the Agua Fria River reached Black Canyon 
City at around 230 AM. River levels will remain elevated but slowly 
recede over the next few hours. Continue to heed any road closures 
at low water crossings.

LAT...LON 3404 11219 3423 11209 3421 11207 3411 11209
      3404 11212 3405 11216 3404 11216

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:23 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 15, 9:23 PM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
923 PM MST Sun Jul 15 2018

.SYNOPSIS...The monsoon weather pattern will continue over
Arizona through next week, with daily rounds of showers and
thunderstorms. The main threat with storms today will be heavy
rainfall and localized flooding.

&&

.DISCUSSION...Stratiform light rain is all that remains from
another day of active monsoonal activity in northern Arizona.
Expect lingering showers into the overnight hours. Little changes
in the weather pattern as we head into early next week. Light
easterly flow and a very moist airmass over the region will
continue to produce numerous showers and thunderstorms each
afternoon. An elevated flash flooding threat will remain in place
as light steering flow combines with saturated soils from the
past weeks rain. With the light easterly flow persisting, expect
the Mogollon Rim, western Coconino, and Yavapai counties to
continue to have the greatest threat for widespread heavy
rainfall.

THe current forecast handles this well and no updates are needed
at this time.

&&

.PREV DISCUSSION /238 PM MST/...Little change in the weather
pattern is expected over the next week, with weak flow and only
minor changes in the position and intensity of the high parked
over the SW. We expect the robust monsoon conditions to continue
through the forecast period, with PW values continuing to run
well above average - at or above 1" for the Flagstaff area. Long
range ensembles are hinting at some drying by next weekend, but
certainly not enough to significantly diminish the threat of
significant thunderstorms each day.

With soils becoming more and more saturated across N. Arizona, the
daily threat of flash flooding will persist with the thunderstorms
forming the area.

Today's forecast is on track, with heavy rain and high rainfall
rates (2-3" / hr) reported across the area. We'll continue the
Flash Flood Watch through 7 PM MST. Primary threat area this
afternoon and evening will lean toward Yavapai County, where
instability (CAPES to 2500) will engender the production of
additional thunderstorm activity.

&&

.AVIATION...For the 06Z package...Expect mostly VFR conditions and
light winds across northern Arizona. A few lingering -SHRA/-TSRA may
persist north of the Mogollon Rim over night. Scattered -SHRA/-TSRA
will begin over higher terrain after 18Z becoming wide spread in the
afternoon and diminishing after 02Z. Local MVFR/IFR conditions with
gusty, erratic winds near the showers and thunderstorms. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms with a threat of
heavy rain each afternoon/evening will continue through Friday.
Light winds will produce slow moving storms with heavy rainfall.
Moisture will begin to decrease by the weekend in to next week with
thunderstorm coverage becoming more isolated. Gusty and erratic
winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/BAK
AVIATION...DB
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 15, 9:46 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
946 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLASH FLOOD      3 NE BLACK CANYON CITY  34.10N 112.11W
07/15/2018                   YAVAPAI            AZ   PUBLIC

            AGUA FRIA RIVER GAUGE ABOVE BLACK CANYON
            CITY ROSE ABOVE 3.14 FEET ACTIVE AT
            07/15/2018 21:19:20 STAGE EXCEEDS 3 FT. THE
            DURATION OF THE FLASH FLOOD EVENT WAS 6
            HOURS.

&&

DB
Local storm report, Jul 15, 9:53 PM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
953 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      4 ESE CORDES JUNCTION   34.31N 112.05W
07/15/2018                   YAVAPAI            AZ   PUBLIC

            AGUA FRIA RIVER GAUGE AT KELTON RANCH ROSE
            ABOVE 4.31 FEET ACTIVE AT 07/15/2018
            20:50:00 STAGE EXCEEDS 3 FT.

&&

DB
Local storm report, Jul 15, 11:06 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1106 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      4 ESE CORDES JUNCTION   34.31N 112.05W
07/15/2018                   YAVAPAI            AZ   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
            ESE CORDES JUNCTION. AGUA FRIA RIVER GAUGE
            AT KELTON RANCH ROSE FROM 1.01 FT TO FIRST
            PEAK AT 3.66 FT 18:20, DROPPED TO 2.37 FT
            THEN ROSE TO SECOND PEAK AT 4.31 FT AT 20:50
            STAGE EXCEEDS 3 FT.

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:05 PM MSTFlash Flood WarningFGZCoconino, Navajo2 hr
Jul 15, 5:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 15, 5:23 PM MSTSpecial Weather StatementFGZ52 min
Jul 15, 5:59 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 15, 8:19 PM MSTFlash Flood WarningFGZYavapai6 hr
Jul 16, 10:58 AM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 16, 11:44 AM MSTSpecial Weather StatementFGZ46 min
Jul 16, 11:51 AM MSTSpecial Weather StatementFGZCoconino24 min
Jul 16, 12:10 PM MSTSpecial Weather StatementFGZGila35 min
Jul 16, 12:25 PM MSTSpecial Weather StatementFGZMohave35 min
Jul 16, 12:43 PM MSTSpecial Weather StatementFGZ47 min
Jul 16, 12:59 PM MSTSevere Thunderstorm WarningFGZNavajo15 min
Jul 16, 1:27 PM MSTFlash Flood WarningFGZGila3 hr
Jul 16, 2:26 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 16, 2:48 PM MSTFlash Flood WarningFGZYavapai117 min
Jul 16, 2:53 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 16, 3:05 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 16, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 16, 3:32 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 16, 3:39 PM MSTFlash Flood WarningFGZCoconino, Navajo3 hr
Jul 16, 3:53 PM MSTFlash Flood WarningFGZYavapai5 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.